1. Health
Send to a Friend via Email

Ibuprofen Anti-Inflammatory Drug

Ibuprofen and Motrin - Side Effects, Dosage and More

By

Updated April 15, 2014

Introduction
Ibuprofen is a non-steroidal anti-inflammatory (NSAID) medication used to relieve mild to moderate pain.  Ibuprofen reduces inflammation as well as fever. It is one of the most common NSAIDs on the market. Ibuprofen, the active ingredient in Motrin, Advil and several other products, can be purchased over the counter in brand and generic forms. Ibuprofen can also be obtained via prescription.

Ibuprofen is taken to reduce pain, tenderness, swelling and stiffness experienced by people with both non-inflammatory and inflammatory arthritis. This includes osteoarthritis, rheumatoid arthritis and ankylosing spondylitis. It is also used to quell strain, muscle aches and non-back related pain.

How it Works
As an NSAID, Motrin works largely by inhibiting the formation of body chemicals known as prostaglandins. In doing so, these medications reduce inflammation and pain.

Forms of Motrin
Over the counter, ibuprofen comes as a regular tablet, chewable tablet, liquid or drops. Common brands are Motrin, Advil or Nuprin.

Chewable tablets should be taken with food or water, as they might cause a burning feeling in the mouth or throat. The liquid and drop forms should be shaken well before taking, so that it is mixed evenly.

Dosage Information
Over-the-counter ibuprofen products such as Motrin, Advil or Nuprin come in 200mg doses. Prescription ibuprofen doses are larger and your doctor will direct you as to how to take them.

For pain relief for adults and children over 12, take it every 4 to 6 hours. If you are taking it for arthritis, take it 3-4 times a day. Usually, it is OK to give non-prescription ibuprofen to children and babies every 6-8 hours, as symptoms warrant. But never give a young child more than 4 doses in a 24-hour period of time.

If you take it with food or a glass of milk, you may be able to minimize stomach discomfort associated with taking ibuprofen.

Make sure you measure each dose, by using the measuring cup or dosing device that is provided in the package.

Take Motrin or other ibuprofen products exactly as directed by your doctor, or as written on the medication label. This means neither taking it more nor less than the amount recommended, nor more frequently.

As with any drug, your doctor is the best person to help you determine how much to take and how often. If she is not available to speak with you, follow the instructions on the package very carefully, and/or ask your pharmacist.

Unintended Overdose or Drug Interaction
Taking other medications, including other NSAIDS, increases your risk of overdosing by accident. This is because many over-the-counter medicines also contain NSAIDs. It pays to read the label on the box. If you take more than one medication, check the box or insert of each one of them to be sure that you are getting ibuprofen and any other NSAID only once.

Missed Doses
If you miss a dose, take one as soon as you remember. An exception would be when it is almost time for the next dose. In that case, just wait until it is time to take it again. Stay as close to your regular dosing schedule and never double dose this medication.

When Motrin Might Not Be The Best Choice
Having certain health problems means you should talk to your doctor before taking Motrin.

If you have a history of heart problems, blood clots, high blood pressure or stroke, you should know that the class of drugs into which Motrin is categorized, known as NSAIDs, has been found to increase the risk of cardiovascular related incidents. Ask your doctor if Motrin or ibuprofen is right for you, and at which dosage. If it is not a good choice given your condition, perhaps your doctor can suggest a suitable substitute for pain management. The longer you take Motrin, the greater will be your risk for cardiovascular events.

Speak to your doctor about taking Motrin on the day of any type of surgery, including dental work.

Ibuprofen and other NSAIDs also increase the risk of ulcers, bleeding in the stomach and related GI problems. These known side effects can have very serious consequences, including death. They can occur at any time when taking Motrin, and may show up without previous warning. Again, the wisest thing to do if you already have stomach problems is to speak with your doctor before taking Motrin.

Don’t drink and take Motrin. Taking alcohol increases the risk for stomach bleeding.

Other conditions that may be a higher risk for dangerous side effects in combination with taking Motrin include liver or kidney disease, asthma, polyps in the nose, bleeding and clotting disorders, lupus, swelling and being a smoker. If you have any of these conditions, you may not be able to use ibuprofen, or you may need your dose adjusted. Speak with your physician or pharmacist to be sure.

If you have phenylketonuria, read the package carefully to see if the product contains phenylalanine. If it does, don’t take it.

If you are pregnant or you plan to become pregnant, talk to your doctor before taking Motrin. Taken in the last trimester of pregnancy, it can cause birth defects. Ibuprofen can be used cautiously by nursing mothers, as only a little bit passes through to the child. It is not recommended to give Aleve to a child under the age of 2 except as directed by your doctor.

  1. About.com
  2. Health
  3. Back & Neck Pain
  4. Medications
  5. NSAIDs
  6. Ibuprofen Anti-Inflammatory Drug

©2014 About.com. All rights reserved.

We comply with the HONcode standard
for trustworthy health
information: verify here.